Kansas, 2001

Hail in Kansas, April 30, 2001

April 30, 2001 · NWS ICT · 8 events in 2 counties and zones

8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 3:30 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 3:30 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT MON APR 30 2001

MAIN FCST PROBLEMS ARE CONVECTION MAINLY TUES NIGHT AND BEYOND, AND
TEMPERATURES.

DIFFERENCES IN TIMING THE NEXT SIGNIFICANT COLD FRONT INTO THE FCST
AREA...ARISE BY 48 HRS. AVN IS SLOWEST, BUT ALSO LIFTS UPR TROF
FARTHER N INTO S-CTNRL CANADA. ETA/NGM ARE FASTER...IN DECENT
AGREEMENT...AND PREFERRED. THIS IS BASED ON THE STRENGTH OF THIS
AIRMASS BEHIND THE FRONT, AND THE POSSIBILITY THAT CONVECTION
OCCURRING ALONG THE FRONT MAY ASSIST IN PUSHING IT SWD FASTER THAN
THE AVN.

TONIGHT, MAY NEED TO CARRY SLT CHC POPS IN TWO AREAS: SERN KS, WITH
ANY REMNANT SHWRS TIED TO DEPARTING SHORTWAVE AXIS, AND WRN PART OF
CNTRL KS ALONG/EAST OF SFC TROF/INSTABILITY AXIS. WEAK CONVERGENCE
AND BARELY A CAP WL EXIST INTO EARLY EVENING THERE. OTHERWISE
CURRENT MIN TEMP FCST APPEARS REASONABLE, WITH LEE TROUGH/SOUTH WIND
HOLDING TEMPS UP ABOVE NORMAL.

TUESDAY, STRONG UPR JET FROM NRN CA...ACROSS SRN WY...TO SD, WL
ALLOW LEE TROUGH TO DEEPEN...LEADING TO WINDY AND VERY WARM
CONDITIONS PER CURRENT FCST. DRYLINE WL LIKELY EXTEND FROM WRN KS
DOWN TO THE TX PNHNDLE/WRN OK BORDER...HOWEVER WARMER 850-500 LAYER
AIR SPREADING NEWD OVER THE AREA SHOULD PROVIDE A LID...SUPPRESSING
CONVECTION DURING DAY. WOULD EXPECT STRONG/SVR CONVECTION TO FIRE
OVER SRN NEBRASKA IN VCNTY OF THE APPROACHING COLD FRONT. FOR TEMPS,
WENT WITH WARMER NUMBERS IN CNTRL KS, AND A BLEND OF FWC/MAV IN THE
SE.

TUES NIGHT, COLD FRONT SLIDES INTO CNTRL KS, WITH THE ETA SHOWING 40
KT LOW LEVEL JET, PROVIDING THETA-E ADVECTION INTO THE 850 FRONT.
WARM 800-700 LYR SUGGESTS ELEVATED CONVECTION. WL CARRY CHC T-STORMS
WITH BEST CHC IN CNTRL KS. CORFIDI VECTORS INDICATE SEWD PROPAGATION
LIKELY FROM CNTRL KS LATE TUES NIGHT.

WEDNESDAY INTO THURSDAY, MODELS AGREE THAT A DIGGING UPR TROF INTO
THE SWRN STATES, WL CLOSE OFF INTO AN UPPER LOW. THE 60 HR ETA
SUGGESTS THE SFC FRONT WL MIGRATE INTO S-CNTRL AND NRN PART OF SERN
KS BY LATE WED. A FORMING UPR TROF IN THE GULF WL TEND TO KEEP VERY
RICH GULF MOISTURE FROM RETURNING, HOWEVER SFC DWPTS ARE PROGGED
55-60F, WITH DECENT 925 MB THETA-E RIDGE ALONG THE FRONT. CHANCE OF
T-STORMS VERY REASONABLE, ESPECIALLY WITH SOME MID LVL COOLING
INDICATED AS WEAK SHORTWAVES EJECT OUT OF NM/CO. WL KNOCK TEMPS BACK
SIGNIFICANTLY IN CNTRL KS BEHIND FRONT CLOSER TO MAV NUMBERS
(60-65). STRONG TEMP CONTRAST EXPECTED ALONG FRONT AND STILL PSBL TO
HIT MID 80S IN FAR SERN KS. WENT ABOVE WARMER MAV THERE.

COORDINATED WITH WFO TOP.

EXTENDED PD...MEDIUM RANGE MODELS BEGIN TO DIVERGE A LOT BY THE
WEEKEND WITH THE HANDLING OF THE UPPER LOW OVER THE SWRN STATES.
THIS LEADS TO LOWER CONFIDENCE, AND ATTM, PREFERRED TO LEAN WITH
CURRENT FCST. THEREFORE, SOME TEMP MODIFICATION IS INDICATED PER
AVN/MRF.

FCSTID = 9
ICT   58  85  60  73 /  10   5  40  60
HUT   58  87  58  70 /  20   5  40  60
EWK   58  85  59  71 /  10   5  40  60
EQA   58  85  60  75 /  10   5  30  50
WLD   58  84  60  76 /  10   5  30  50
RSL   57  90  52  62 /  20  10  50  60
GBD   58  90  54  64 /  20  10  50  60
SLN   58  87  55  65 /  10   5  50  60
MPR   58  87  57  67 /  10   5  50  60
CFV   57  85  64  85 /  10   5  30  40
CNU   56  83  62  83 /  10   5  30  40
K88   56  83  62  82 /  10   5  30  40

.ICT...NONE.
x

In the hours before

Special weather statement, Apr 30, 2:08 PM CST, 3 hours 32 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-010100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT MON APR 30 2001

A HAZARDOUS WEATHER OUTLOOK HAS BEEN ISSUED FOR THE FOLLOWING
COUNTIES IN:

CENTRAL KANSAS...
         RUSSELL             BARTON              LINCOLN
         ELLSWORTH           RICE                SALINE
         MCPHERSON           MARION              CHASE

SOUTH CENTRAL KANSAS...
         RENO                KINGMAN             HARPER
         HARVEY              SEDGWICK            SUMNER
         BUTLER              COWLEY

SOUTHEAST KANSAS...
         GREENWOOD           ELK                 CHAUTAUQUA
         WILSON              WOODSON             MONTGOMERY
         ALLEN               NEOSHO              LABETTE

SYNOPSIS:
A TROUGH OF LOW PRESSURE WAS LOCATED JUST WEST OF RUSSELL AT MID-
AFTERNOON. CLEARING SKIES AHEAD OF THIS TROUGH HAD ALLOWED
TEMPERATURES TO WARM INTO THE LOWER 80S WITH MODERATE AMOUNTS OF
MOISTURE. THERE IS ENOUGH INSTABILITY AND CONVERGENCE ALONG AND
AHEAD OF THIS BOUNDARY FOR THUNDERSTORMS TO DEVELOP MAINLY
WEST OF A LINCOLN TO ANTHONY LINE BY 430 PM. ONCE THE
STORMS FORM THEY WILL MOVE NORTHEAST AT 35 MPH.

WIND PROFILERS SUGGEST THAT A FEW OF THE THUNDERSTORMS THAT DEVELOP
WILL BRING GUSTY WINDS AND HAIL UP TO SIZE OF DIMES.

LINGERING RAIN SHOWERS IN SOUTHEAST KANSAS LATE THIS AFTERNOON WILKL
COME TO AN END BETWEEN 6 AND 7 PM AND THIS ACTIVITY WILL NOT BE
SEVERE.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY
THIS EVENING FOR THOSE AREAS MAINLY WEST OF A LINCOLN TO ANTHONY
LINE.

The radar

The Grand Island radar (KUEX), 145 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Lincoln

When
April 30, 5:40 PM CST
Where
Lincoln County, Lincoln
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.150

Hail, Lincoln

When
April 30, 5:50 PM CST
Where
Lincoln County, Lincoln
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -98.150

Occurred on east side of town.

Hail, Saline

When
April 30, 7:05 PM CST
Where
Saline County, Glendale
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -97.867

Hail covered the ground.

Hail, Saline

When
April 30, 7:06 PM CST
Where
Saline County, Brookville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.767, -97.867

Hail, Saline

When
April 30, 7:46 PM CST
Where
Saline County, 4 mi W of Salina
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.833, -97.667

Hail, Saline

When
April 30, 7:50 PM CST
Where
Saline County, 4 mi W of Salina
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -97.667

Hail, Saline

When
April 30, 7:53 PM CST
Where
Saline County, 4 mi NE of Brookville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -97.817

Hail, Saline

When
April 30, 8:00 PM CST
Where
Saline County, 4 mi W of Salina
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -97.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236514, 5236515, 5236516, 5236517, 5236518, 5236519, 5236520, 5236521.